Alert archive / Alabama / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 12, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 14, 2019, 1:21 PM CDT for Lamar County, Marion County, Alabama. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 14, 2019, 1:21 PM CDT (18:21 UTC)
- Expired
- Mar 14, 2019, 2:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lamar County, AL, Marion County, AL
The radar
The Columbus AFB radar (KGWX), 32 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 14, 12:11 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 822 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 522 m²/s²
- 0-3 km storm-relative helicity
- 618 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 1:10 PM CDT, 11 minutes earlier.
Area forecast discussion, Mar 14, 1:10 PM CDT, 11 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 110 PM CDT Thu Mar 14 2019 .UPDATE... For 18Z Aviation. && .SHORT TERM... Today and Tonight. Several competing factors are at play for the potential severe weather threat today, with an environment conditionally favorable for tornadic supercells but weakly forced. The surface pattern is somewhat complicated this morning. The vertically stacked mid- latitude cyclone centered west of Kansas City has weakened slightly but still remains a powerful 978mb low pressure system. The initial convectively reinforced cold front/occluded front near the Mississippi River is in the process of washing out as a speed max rotating around the base of the Plains trough has induced return flow over the ArkLaTex, and the area of showers and storms associated with this boundary yesterday evening has weakened to just a plume of scattered showers. Meanwhile the new return flow has caused the boundary extending southward from the surface low to Texas to became the predominant synoptic front, essentially causing the surface low to become "un-occluded". Interaction of this new boundary with the dry line has resulted in a new severe squall line developing over the ArkLaTex. This squall line is expected to weaken across Mississippi later this morning, but its outflow boundary could possibly serve as a source of lift for storms in our area today, ahead of the Pacific front/dry line which will be the primary source of lift. These boundaries will trigger showers and thunderstorms with daytime heating this afternoon. Little in the way of upper-level forcing for ascent will be present today, with forcing associated with the trough remaining northwest of the area and neutral 500mb height tendencies during the day today. Some warm/dry air at mid- levels will also serve as a cap. The environment will be conditionally favorable for severe storms as mid to upper 60s combined with temperatures in the upper 70s will result in CAPE values of 1500 J/kg. 0-6 km bulk shear will be around 55-60 kts, with a component of the shear vectors oriented perpendicular to the boundary resulting in a supercellular convective mode during the afternoon. Backed winds at the surface and a 45-50 kt LLJ will result in a couple hundred m2/s2 of SRH. These environmental parameters would be supportive of a significant severe weather event, but the forcing continues to remain the limiting factor. Expect fairly good coverage of showers and storms based on available moisture, but the point of uncertainty will be how well updrafts can sustain themselves due to warm/dry air aloft while also not getting sheared apart by the strong bulk shear. CAMs offer a mixed bag of solutions with the HRRR being the most aggressive, though it seems to have been running too hot during previous events. SPC has included our far northern counties in an enhanced risk of severe storms. Have some reservations about this, but this will be where the best combo of instability/shear/forcing will be, and HREF neighborhood UH probabilities have their highest values here. So, if we have tornadoes in our forecast area today this is where they are most likely to be. Additionally, cannot completely rule out a strong tornado there given the environmental parameters IF a strong updraft can sustain itself. Will not include this threat in the severe graphics at this time however given the very conditional nature. The slight risk has also been expanded eastward based on increased instability and storm motions. Regarding other modes of severe weather, damaging wind potential looks limited due to the cellular convective mode, but dry air aloft/high DCAPE and downward momentum transfer could result in isolated pockets of damaging winds. Mid-level lapse rates steepen this afternoon, which could allow rotating updrafts to produce quarter size hail, so will mention this threat as well. Finally, extended the wind advisory issued yesterday evening eastward and in time to cover the daylight hours today. 925mb winds do weaken somewhat by midday, but this will be offset by daytime mixing to allow some 30kt gusts, especially on ridgetops. This evening, storms will begin to congeal into a QLCS as the front moves into the area and weak height falls begin to develop. This QLCS could pose a severe threat initially, before it becomes oriented parallel to the low-level flow and 0-3km shear vectors, and low-level flow weakens/veers. This, along with the decrease in instability from nocturnal cooling, should end the severe threat by 1 AM. 32/Davis .LONG TERM... Friday through Wednesday. By Friday morning the surface cold front has cleared our southeast counties. Have kept the mention of chance and likely post frontal PoPs generally along and south of the I-59 corridor as low and mid level RH values remain nearly saturated and forcing is maintained in the upper levels. Rain chances gradually decrease from northwest to southeast throughout the day Friday. Noticeably cooler temperatures are expected Friday night as northerly winds advect cooler air into the area. Cloud cover and elevated winds should prevent frost in our far northern counties Friday evening. A less active and quieter weather is expected for the latter part of the weekend into much of next week. By Saturday, upper level troughing has pushed towards the east coast, while split flow begins to dominate the west coast. Subsidence and confluent flow characterize the upper levels, while the surface is dominated by high pressure. For much of this period, conditions will be drier and cooler for Central Alabama. High temperatures will generally be in the 50's and 60's. Low temperatures ranging from the upper 30's to 40's. The exception will be for Saturday night as low temperatures in our northern counties will be in the low 30's. Clear skies and calm to light surface winds could allow for patchy frost to develop in our far northern counties Saturday night. Will continue to monitor the potential for frost through the remainder of the period as moisture associated with upper level waves of energy and surface wind speed could impact development. 07 && .AVIATION... 18Z TAF Discussion. Radar currently showing TSRA convection across MS with only a few showers across Central Alabama. That will change as MS convection moves into the west part of the state over the next hour or two. Have timed convection with pre-frontal and front for terminals. Some sites will go VFR for a few hours this afternoon outside of convection, but should go down this evening as front nears. Winds stay up this afternoon then shift as front nears. Post front rain is possible for some for early Friday. 08 && .FIRE WEATHER... Showers and thunderstorms will develop this afternoon, becoming more widespread during the late afternoon and evening. A few strong to severe storms are possible this afternoon and evening especially west of Interstate 59. Winds will be gusty now through this evening. However, with high relative humidity and saturated soil conditions, there are no fire weather concerns expected at this time. Rain lingers into Friday. Dry conditions are expected for the weekend on through the beginning of next week. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 54 60 37 56 33 / 90 30 0 0 0 Anniston 55 59 39 56 34 / 90 50 10 0 0 Birmingham 53 60 39 56 35 / 90 20 0 0 0 Tuscaloosa 53 60 39 58 36 / 90 20 10 0 0 Calera 55 58 40 56 36 / 90 40 10 0 0 Auburn 61 63 42 58 37 / 70 60 20 10 0 Montgomery 60 63 44 60 38 / 80 60 20 10 10 Troy 63 66 45 59 38 / 70 60 40 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... Wind Advisory until 6 PM CDT this evening for the following counties: Bibb...Blount...Calhoun...Cherokee...Clay...Cleburne... Etowah...Fayette...Greene...Hale...Jefferson...Lamar...Marion... Pickens...Randolph...Shelby...St. Clair...Sumter...Talladega... Tuscaloosa...Walker...Winston. &&
Hazardous weather outlook, Mar 14, 12:58 PM CDT, 23 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1258 PM CDT Thu Mar 14 2019 ALZ011>015-017>050-152100- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1258 PM CDT Thu Mar 14 2019 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Severe storms are possible through 1 AM Friday. While isolated severe storms are possible as far south as a Demopolis to Clanton to Wedowee line, the highest threat will be along and west of the Interstate 59 corridor. Threats will include isolated tornadoes and quarter size hail, with isolated damaging winds also possible. Breezy conditions will continue today. Gradient winds could gust as high as 35 mph through 6 PM along and north of a Demopolis to Calera to Wedowee line. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Temperatures are expected to drop into the low 30s in far northern counties on Sunday morning, and some isolated locations could drop below freezing. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this afternoon and evening. 08
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 9:46 PM CDT | Wind Advisory | BMX | Bibb, Blount, Calhoun, Cherokee, Clay, Cleburne and 16 more | 20 hr |
| Mar 14, 2:23 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 52 min |
| Mar 14, 2:41 PM CDT | Severe Thunderstorm Warning | BMX | Fayette | 64 min |
| Mar 14, 2:59 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 24 min |
| Mar 14, 3:37 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 53 min |
| Mar 14, 3:46 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Pickens, Tuscaloosa | 44 min |
| Mar 14, 4:18 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson, Walker | 42 min |
| Mar 14, 4:24 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 39 min |
| Mar 14, 4:33 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 57 min |
| Mar 14, 4:42 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Sumter | 52 min |
| Mar 14, 4:51 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 39 min |
| Mar 14, 4:53 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Etowah, St. Clair | 82 min |
| Mar 14, 4:58 PM CDT | Tornado Warning | BMX | Blount | 32 min |
| Mar 14, 5:13 PM CDT | Tornado Warning | BMX | Etowah, St. Clair | 28 min |
| Mar 14, 5:17 PM CDT | Severe Thunderstorm Warning | BMX | Hale | 58 min |
| Mar 14, 5:24 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson, St. Clair | 66 min |
| Mar 14, 5:39 PM CDT | Special Weather Statement | BMX | Winston | 36 min |
| Mar 14, 5:56 PM CDT | Tornado Warning | BMX | St. Clair | 34 min |
| Mar 14, 6:00 PM CDT | Areal Flood Advisory | BMX | Blount, Etowah, Jefferson, Walker | 2 hr |
| Mar 14, 6:04 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Perry | 56 min |
| Mar 14, 6:07 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Etowah | 68 min |
| Mar 14, 6:13 PM CDT | Tornado Warning | BMX | Bibb, Perry | 47 min |
| Mar 14, 6:17 PM CDT | Tornado Warning | BMX | Calhoun | 38 min |
| Mar 14, 6:50 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 29 min |
| Mar 14, 6:50 PM CDT | Tornado Warning | BMX | Bibb, Chilton | 40 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.